World Diabetes Day: Diabetic shock can lead to seizures, coma: Never skip or delay a meal, eat enough
Visit a doctor if you feel irritable, anxious, and have disrupted sleep.
- Diabetes can make your toes numb and affect walking ability: Quit smoking, have Vitamin B12-rich diet
- Medical marvel: New AI system can accurately detect diabetic retinopathy
- What is Sleeveballoon? New device that can treat Type 2 diabetes, obesity
- Get treated for sleep apnea: It can cause blindness in diabetic patients
Diabetic shock occurs when blood sugar levels drop too low. While diabetic shock isn't a medical term, it is often used to describe a state of severe hypoglycemia that requires another person's help.
People with mild low blood sugar (mild hypoglycemia) are usually conscious and treat themselves. They often experience symptoms like headaches, dizziness, nervousness, sweating, shaking, irritability and a feeling of anxiety. Hypoglycemia can also disrupt a person's sleep due to nightmares, tiredness or confusion, and waking up with excessive sweating. When a person experiences diabetic shock, or severe hypoglycemia, s/he may experience symptoms like blurry or double vision, seizures, convulsions, drowsiness, losing consciousness, slurred speech, trouble speaking, confusion, jerky movements and clumsiness. Early treatment is essential because low blood sugar for longer time, can lead to seizures or diabetic coma.
Hypoglycemia can sometimes happen rapidly and may even occur when a person is following treatment plan. The patient with diabetes should know the symptoms, complications and possible treatment options. Hypoglycemia affects a person's movement and ability to think clearly, which can cause serious accidents, especially when driving or working near machines.
Insulin and some oral anti-diabetes medications, especially sulfonylurea class of drugs, which act by stimulating the pancreas to produce more insulin, can also lead to severe hypoglycemia. The examples of such drugs include Glimipride, Glibenclamide and Glipizide. Other risk factors for hypoglycemia include taking too much insulin at the time of meal or snack, skipping or delaying meal, alcohol consumption, not eating enough, not taking the proper dose of diabetes medication, increasing activity levels without adjusting food or medication intake, development of other medical problems, such as thyroid, kidney or adrenal disesase, longer duration of diabetes and older age.
If a patient with type-1 or type-2 diabetes starts having symptoms of low blood sugar, he can take few steps to help himself. As per the American Diabetes Association (ADA) guidelines, a person should check blood glucose levels first. If the levels are low, consume a sugary snack or drink containing 15 grams (g) of carbohydrate, then recheck blood sugar levels after about 15 minutes. If the levels are still low, repeat the process and consume another sugary food or drink. Once the levels have returned to normal, he or she can resume regular meal and snack schedule. A hormone called glucagon may help the patients at risk of diabetic shock. It comes in a pre-filled syringe and can be used in emergency to normalise the blood glucose levels. If a person becomes unconscious due to hypoglycemia, turn him or her on side and give gucagon injection. If not available, intravenous dextrose drip may help.
The warning signs and symptoms of hypoglycemia should be taken seriously. When treating hypoglycemia, it is vital that a person does not take more glucose than required, as this can cause blood sugar levels to rebound too high. Some general lifestyle changes to avoid diabetic shock and hypoglycemia include regular monitoring of blood sugars, avoiding skipping meals or snacks, taking medication as prescribed, on time, and in precise doses, eating a meal or snack when drinking alcohol, adjusting medication and calorie intake when increasing physical activity levels, using continuous glucose monitors with alarm features for low blood sugars. People can prevent complications by carrying a medical alert bracelet or another form of identification to inform emergency personnel that they have diabetes. So, a patient can avoid diabetic shock by carefully monitoring their blood glucose levels, following their treatment plan, and by eating regular meals.
(The author is Principal Consultant of Diabetes, Endocrinology & Metabolic Disorder at Fortis Hospital, Shalimar Bagh)